Alert archive / Minnesota / Special Weather Statements in 2019

Special Weather Statement, NWS Twin Cities, MN

July 5, 2019Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 5, 2019, 1:09 PM CDT for Yellow Medicine County, Minnesota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2019, 1:09 PM CDT (18:09 UTC)
Expired
Jul 5, 2019, 2:15 PM CDT
In force
66 min
Issued by
NWS Twin Cities, MN

County Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

404 
WWUS83 KMPX 051809
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
109 PM CDT Fri Jul 5 2019
 
MNC073-173-051915-
Lac qui Parle-Yellow Medicine-
109 PM CDT Fri Jul 5 2019

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Heavy rain will cause minor flooding in the following counties... 

Lac qui Parle...Yellow Medicine...

* Until 215 PM CDT.

* At 109 PM CDT, Doppler radar indicated heavy rain that will cause
  urban and small stream flooding in the area.

* Some locations that will experience flooding include...
  Clarkfield, Boyd, Spring Creek, Hazel Run and Spellman Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4464 9569 4463 9596 4489 9607 4489 9570

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 5, 1:02 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 5, 1:02 PM CDT, 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
102 PM CDT Fri Jul 5 2019

.SHORT TERM...(Today through Saturday)
Issued at 314 AM CDT Fri Jul 5 2019

There are two waves we are watching during the short term period.
The first is an MCV that has developed with severe convection
overnight in Neb that is heading for southern MN this afternoon
during peak heating. The other wave is a more synoptic type
shortwave that came out of northern Utah last night and will likely
be tracking across MN on Saturday.

For today, really hit the PoPs hard across southern MN, where
widespread showers and thunderstorms are expected to develop as the
Nebraska MCV arrives during peak heating. Still some uncertainty
with how widespread convection will be, but would not be surprised
if we see something similar to what we saw north of the Twin Cities
Thursday, this time just south of the Twin Cities along the track of
the MCV. Jet streak to our north will be strengthening today, with
shear picking up in response (bulk shear 30-40 kts). Big question
for the severe threat is how much destabilization do we see. Capping
once again looks weak, so we really won't build much instability
before the atmosphere releases it in the form of thunderstorms.
Still MUCAPE values near 2000 j/kg with the shear will at least
support an isolated severe storm threat, which the initial Day 1
marginal risk area from the SPC covers well.

We should see a lull in activity once again for much of Saturday
night as this initial MCV moves off to the east. We'll likely be
watching yet another MCS working across the Dakotas Friday night as
the second mid-level wave moves out on to the northern Plains. How
much this wave maintains its strength on Saturday as it moves across
MN will determine how much showers/storms we see on Saturday. The
ECMWF continues to be the strongest with this wave and shows a
fairly widespread rain event unfolding across the area once again.
The NAM has this wave pretty much sheared out and keeps us dry.
Given what we continue to see from the ECMWF/GEM/RAP with the
strength of the mid-level wave, did not want to get too aggressive
with the eraser, so kept mention of chance pops going across
southern MN for Saturday.

.LONG TERM...(Saturday night through Thursday)
Issued at 314 AM CDT Fri Jul 5 2019

Longer term concerns are timing of upper level short wave troughs
over the region. No significant warming anticipated with overall
temperatures ranging a few degrees either side of normal.

The initial trough exits the eastern area Saturday night. The
ECMWF is a bit slower with the wave, which is usually the case. We
retained the lower end PoP for mainly the eastern CWA Saturday
night into Sunday.

Then overall flow pattern begins to recharge some with ridging
aloft developing Sunday/Monday. This should gradually dry out most
of the area as the Great Lakes high dominates the weather.
Dewpoints should drop back into the upper 50s to low 60s most of
this period. Return flow develops later Monday/Monday night and
we may see slight increase in WAA accas type activity develop over
the far western CWA into Monday. Then both the GFS and ECMWF
bring a stronger wave/surface cold front into the area mainly
Tuesday/Wednesday period. CIPS severe weather probability guidance
indicates increased probability for severe weather threat then as
well. Will need to monitor overall trends for this possibility.

Following the Wednesday wave, the models diverge on overall
progressiveness of the wave movement. The ECMWF actually cuts off
the upper low over the Great Lakes Thursday/Thursday night. This
may linger some PoP into the far eastern CWA then. We did retain
those at this point. The western area should dry out with the next
surface ridge moving over the area.

Temperatures are expected to remain close to normal with perhaps
some warming ahead of the Tuesday wave and then later in the week
into next weekend. Coolest Sunday and then toward midweek with
the wave moving through.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 102 PM CDT Fri Jul 5 2019

The MCV over western MN seems to have stalled while much of the
precip to the south and east of the circulation has dissipated.
Cloud tops have warmed this morning and scattering of the overcast
will result in building instability to the east of the MCV this
afternoon. Additional showers and thunderstorms will likely
develop along the east and northern quadrants of the circulation
during the next few hours. The highest concentration appears will
set up from Willmar to the Twin Cities before waning again this
evening over WI.

KMSP...Timing has been delayed a bit from the last TAF, with
storms likely in the vicinity by 21Z. On and off thunderstorms
expected during the evening hours, gradually ending by 02Z as the
circulation passes to the east.

/OUTLOOK FOR KMSP/
Sat...VFR. Slight chc MVFR/-TSRA. Wind NE 5kt.
Sun...VFR. Wind SE 5kt.
Mon...VFR. Winds S 5kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...DWE
AVIATION...BORGHOFF
Hazardous weather outlook, Jul 5, 12:45 PM CDT, 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1245 PM CDT Fri Jul 5 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1245 PM CDT Fri Jul 5 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible today into this evening.
The severe weather threat is low, but small hail, gusty winds, and
locally heavy rainfall are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of thunderstorms are expected through Thursday. The
highest chances are currently Saturday, and again Tuesday and
Wednesday. The potential for severe weather is low at this time,
but heavy rainfall will be a continued threat.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

In the hours before

Special weather statement, Jul 5, 1:09 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
109 PM CDT Fri Jul 5 2019

MNC073-173-051915-
Lac qui Parle-Yellow Medicine-
109 PM CDT Fri Jul 5 2019

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Heavy rain will cause minor flooding in the following counties...

Lac qui Parle...Yellow Medicine...

* Until 215 PM CDT.

* At 109 PM CDT, Doppler radar indicated heavy rain that will cause
  urban and small stream flooding in the area.

* Some locations that will experience flooding include...
  Clarkfield, Boyd, Spring Creek, Hazel Run and Spellman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4464 9569 4463 9596 4489 9607 4489 9570

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:23 PM CDTTornado WarningMPXRedwood, Renville26 min
Jul 5, 4:37 PM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley38 min
Jul 5, 5:13 PM CDTSevere Thunderstorm WarningMPXSibley47 min
Jul 5, 5:39 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Scott, Sibley51 min
Jul 5, 5:45 PM CDTTornado WarningMPXScott, Sibley30 min
Jul 5, 6:01 PM CDTTornado WarningMPXLe Sueur29 min
Jul 5, 6:30 PM CDTSpecial Weather StatementMPXLe Sueur45 min

Nearby

Special Weather Statements in Minnesota, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.